Massachusetts, 2003Winter Storm in Massachusetts, January 3 to 4, 2003
January 3 to 4, 2003 · NWS ALY · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 3, 3:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 3, 3:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EST FRI JAN 3 2003
.DISC...WINTER STORM BEARING DOWN ON US. ALL ZONES WILL BE UNDER
WINTER STORM WRNGS TONIGHT AND SATURDAY.
12Z MESOETA LOOKS LIKE IT HAS A FAIRLY GOOD HANDLE ON THINGS. WILL
ONLY MAKE A FEW CHGS TO PREV PKG. WILL EXTEND 12 TO 24 INCH AREA
TO INCLUDE OUR SRN VT COUNTIES AND WILL ALSO EXTEND THE 12 TO 18
AREA TO INCLUDE WARREN COUNTY. WILL LEAVE WRN ADIRONDACKS IN
THE 6 TO 12 RANGE...STILL WSW RANGE...BUT LOOKS LIKE RATHER GOOD
PRECIP CUTOFF FOR MAIN STORM AND LOWLEVEL WNDS AT END DONT LOOK
FAVORABL FOR EITHER LK EFFCT SNO OR BACKLASH ARND THE BACK OF STRM.
MAIN PCPN SHIELD LIFTS OUT OF AREA BETWN 18Z AND 00Z SO PREV TIMING
OF WSW LOOKS GOOD.
WILL INCLUDE POSIBLITY OF MIXED PRECIP TYPES TONIGHT FOR
LITCHFIELD...DUTCHESS...AND EASTERN ULSTER COUNTIES. REPORTS
EARLIER TDA OF RA/FZRA NOT TOO FAR SOUTH OF US. MOST OF PCPN
EVEN TONITE SHD BE SNOW EXCEPT EXTRM SRN DUTCHESS AND LITCHFIELD
COS. BY DAYBREAK PCPN SHOULD BE ALL SNOW OVR ENTIRE AREA. THE SNOW
WILL TAPER OFF AND END BY LATE SATURDAY AFTERNOON.
GOING BEYOND...HAVE PRETTY MUCH STUCK TO AVMOS/MRFMOS GUIDNC FOR
EXTENDED PERIODS. WILL LEAVE WED FCST AS CHANCE OF SNOW TO KEEP
THINGS SIMPLE. THINGS WILL BE ON THE NIPPY SIDE OVR THE WEEKEND BUT
SHD RECOVER SOME LATER IN THE WEEK.
.HYDROLOGICAL STATUS...NO IMMEDIATE HYDRO PROBLEMS...BUT COULD LEAD
TO SUBSTANTIAL FRESHET/ICE JAM PROBLEM ONCE THINGS WARM UP ENOUGH
TO MELT IT ALL.
.ALY...WINTER STORM WARNING ALL ZONES FOR TONIGHT AND
SATURDAY.
KILPATRICK
Hazardous weather outlook, Jan 3, 4:45 AM EST, 13 hours 15 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
032300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EST FRI JAN 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...TODAY
A LOW PRESSURE SYSTEM WILL REDEVELOP OFF THE NEW JERSEY COAST
TODAY. AS THIS SYSTEM REDEVELOPS AND MOVES NORTHWARD...SNOW WILL INCREASE IN
INTENSITY THIS AFTERNOON AND BECOME HEAVY AT TIMES DURING THE EVENING
AND OVERNIGHT HOURS. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE
POSSIBLE ACROSS THE REGION.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY AND MONDAY AFTERNOON. BY
MONDAY NIGHT AND TUESDAY MORNING...A STORM WILL DEVELOP SOUTH OF THE
REGION. DEPENDING ON THE TRACK OF THIS SYSTEM...ANOTHER SNOW STORM
COULD DEVELOP LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.
STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.
Winter Storm, Berkshire
- When
- January 3, 6:00 PM EST to January 4, 6:00 PM EST
- Where
- Berkshire forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure area developed in the Mississippi valley by late on January 2. The storm then tracked northward into the southern Ohio Valley, then rapidly redeveloped along the Mid Atlantic seaboard on January 3. Slowly, it moved to just east of Cape Cod by late on January 4. With plenty of cold air in place the stage was set for another snowstorm across the Berkshires. Although this storm was not as powerful as the Christmas Day storm, it moved very slowly and actually produced some heavier snowfall across Berkshire County. Light snow began falling early on the January 3, then it became heavier and steadier as the day wore on. A general one to two foot mantle of fresh snow was reported across the county. Dalton reported 13.9 inches and Savoy reported 23.2 Despite the heavy snow, no unusual problems were reported to the National Weather Service.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, January 3 to 4, 2003$6.0 million · 18 events
- Dense Fog in California, January 3 to 5, 20036 injured · $400,000 · 4 events
- Heavy Snow in Pennsylvania, January 3 to 4, 2003$2.5 million · 7 events
- Winter Storm in New York, January 3 to 4, 2003$430,000 · 24 events
- Storm Surge and Winter Storm in Massachusetts, January 3 to 4, 2003$600,000 · 17 events
- Flooding and Heavy Snow in Maine, January 3 to 5, 200319 events
- Flood and Heavy Snow in New Hampshire, January 3 to 5, 200313 events
- Heavy Snow in New York, January 3, 2003$15,000 · 1 event
- High Wind in Montana, January 3 to 4, 200363 kt wind · 9 events
- High Wind in Montana, January 3, 200369 kt wind · 8 events
- Blizzard and High Wind in Alaska, January 3 to 5, 200362 kt wind · 7 events
- Winter Storm in New York, January 3 to 4, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338474.